California, 2003

Flood in California, January 9, 2003

January 9, 2003 · NWS SGX · 1 event in 1 county or zone

Thunderstorms with heavy downpours caused normally dry washes to overflow and flood streets during the morning commute hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Thunderstorms with heavy downpours caused normally dry washes to overflow and flood streets during the morning commute hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 9, 3:30 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 9, 3:30 AM PST, 4 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PST THU JAN 9 2003

.SYNOPSIS...ONSHORE FLOW OVER SOUTHERN CALIFORNIA WILL RESULT IN
MOSTLY CLOUDY CONDITIONS TODAY.  A WEAK LOW PRESSURE SYSTEM
APPROACHING FROM THE WEST WILL BRING SHOWERS TO THE AREA ON FRIDAY.
THE WEAK LOW PRESSURE SYSTEM WILL MOVE EAST SATURDAY WITH WEAK HIGH
PRESSURE AND DRY CONDITIONS SATURDAY INTO THE MIDDLE OF NEXT WEEK.

.DISCUSSION...RESIDUAL MOISTURE OVER THE AREA WILL KEEP THE CLOUDS
AROUND TODAY.  THE NEXT WEAK STORM MOVES IN TONIGHT AND FRIDAY AND MAY
GENERATE A FEW SHOWERS HERE AND THERE.  WEAK RIDGING RETURNS
SATURDAY...AND CONTINUES INTO NEXT WEEK FOR SEASONABLE CONDITIONS AND
DRY WEATHER.

.SAN...NONE.

SMALL
Hazardous weather outlook, Jan 9, 6:00 AM PST, 2 hours before
CAZ042-043-048-050-055>058-060>062-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST THU JAN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Riverside

When
January 9, 8:00 AM PST to 9:30 AM PST
Where
Riverside County, Cathedral City
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339501.